MAUDE Adverse Event Report: ABAXIS, INC. PICCOLO XPRESS CHEMISTRY ANALYZER

ABAXIS, INC. PICCOLO XPRESS CHEMISTRY ANALYZER
Model Number 1100-0000
Medical Device Problem Codes Device Emits Odor (1425); Smoking (1585)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
On (b)(6) 2020, abaxis received a call from a customer lab reporting that the piccolo xpress chemistry analyzer (serial# (b)(4) was smoking and emitted a burning odor.No fire or injury was reported.The customer immediately unplugged the analyzer before calling technical support.The analyzer was returned to the zoetis product support group.The investigation is on-going as the analyzer's evaluation and repair details are pending.Depending on the instrument evaluation and repair results, a follow up report will be submitted.
 
Event or Problem Description
The customer reported that the piccolo xpress chemistry analyzer emitted a burning odor.
 
Additional Manufacturer Narrative
During evaluation of the device, the customer's reported problem of smoking and emitting a burning odor could not be replicated.The spindle motor and ball lock pin from the engine assembly were physically inspected.The spindle platten was noted to have a rough rotating sound and unwanted friction when agitated manually.The root cause of the issue could not be determined.The spindle motor was replaced.The device passed all required testing and was returned to the customer site where it remains.No further actions were required.
 
Additional Manufacturer Narrative
As part of a three-year retrospective review of complaints for the quality improvement process, calls were identified in which the customer experienced burning odor and/or smoke.There were no injuries related to the customer complaints received, based on the potential of burning smell/smoke to lead to a potential injury.Based on mdr regulations, abaxis reported these events due to: 1) the likelihood of this malfunction to lead to an adverse event, although there was no evidence or reports of associated adverse events.2) minimal detailed documentation related to the likelihood and cause of burning odor and smoke.As part of an investigation regarding the overall reported malfunction of a burning odor and/or smoking, risk assessment, and maude database search, zoetis has concluded that the burning odor/smoke overheating complaints are a low injury risk for the user or patient.The identified malfunctions have not caused or contributed to a death or serious injury nor does the data suggest that the device or a similar device marketed would be likely to cause or contribute to a death or serious injury if the malfunction were to reoccur.Zoetis will continue to monitor complaints for burning odor/smoking/overheating to determine if any new information is obtained and any change to the risks for patients or users of the piccolo xpress analyzer.If new information is obtained, new causes where risk has not been evaluated, potential of serious injury reported or identified, the site will follow the required process for mdr reporting and timeliness.

Brand Name
PICCOLO XPRESS CHEMISTRY ANALYZER
Common Device Name
PICCOLO XPRESS CHEMISTRY ANALYZER
Manufacturer (Section D)
ABAXIS, INC.
3240 whipple road
union city CA 94587
MDR Report Key10946047
Report Number2939693-2020-00103
Device Sequence Number13985149
Product Code JJG
UDI-Device IdentifierEABA110000001
UDI-Public+EABA110000001
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K934592
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Repair
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1100-0000
Device Catalogue Number1100-0000
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/01/2020
Initial Date Received by Manufacturer 11/03/2020
Supplement Date Received by Manufacturer12/03/2020
12/03/2020
Initial Report FDA Received Date12/04/2020
Supplement Report FDA Received Date12/30/2020
08/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1